Tennessee firm recalls drugs after factory mix-up of erectile dysfunction and anti-depressant pills

Unintentional intake of sildenafil may pose serious health risks to people with underlying health issues, such as high blood pressure or diabetes


                            Tennessee firm recalls drugs after factory mix-up of erectile dysfunction and anti-depressant pills
(Getty Images)

A Tennessee-based pharmaceutical company said it was “voluntarily recalling” batches of two different medications — one for erectile dysfunction and another for depression – after they were accidentally swapped in a factory mix-up. This includes one lot of sildenafil 100 mg tablets and one lot of trazodone 100 mg tablets. Sildenafil is the active ingredient in Viagra, which is used to treat erectile dysfunction, and is packaged in 100 count bottles. Trazodone, an antidepressant used to treat major depressive disorder, is packaged in 1,000 count bottles.

“These products have been recalled due to a product mix-up of the listed two separate products, (which were) inadvertently packaged together during bottling at a third-party facility. This recall is being conducted with the knowledge of the FDA,” announced AvKARE on December 9, which has been reposted by the US Food and Drug Administration (FDA).

Unintentional intake of sildenafil may pose serious health risks to people with underlying health issues, such as high blood pressure or diabetes, warned the company. “For example, sildenafil may interact with nitrates found in some prescription drugs (such as nitroglycerin) lowering blood pressure to dangerous levels. Consumers with diabetes, high blood pressure, or heart disease often take nitrates,” noted AvKARE. 

Unintended consumption of trazodone may result in adverse health consequences such as somnolence/sedation, dizziness, constipation and blurred vision. According to experts, such adverse events may be particularly concerning in elderly patients due to a subsequent increased risk for falls and driving impairment. “To date, AvKARE has not received any reports of adverse events related to this recall,” the statement added. 

Sildenafil is the active ingredient in Viagra and if consumed mistakenly, it can pose serious health risks to consumers with underlying medical issues (Getty Images)

Consuming trazodone without realizing can also cause common side effects like dry mouth and vomiting, or prompt a less common side effect called priapism, or painful or prolonged erection. “Many people using this medication do not have serious side effects. Tell your doctor right away if you have any serious side effects, including shaking (tremors), nightmares, ringing in the ears, problems urinating, blood in urine, signs of infection (such as fever, persistent sore throat), shortness of breath, stomach/abdominal pain,” recommend experts.

The batches that are being recalled are sildenafil 100 mg tablet (Lot 36884 with an expiration date of 03/2022) and trazodone hydrochloride 100 mg tablet (lot 36783 with an expiration date of 06/2022). These affected lots were distributed to AvKARE’s distributors and wholesalers, and then further distributed across the US.

Products recalled (FDA/AvKare)

People with questions regarding the recall have been advised to contact AvKARE at 1-855-361-3993, Monday to Friday, 8 am to 4 pm CST. If people experience any problems that may be related to using these products have been asked to contact their physician or healthcare provider. Adverse reactions or quality problems experienced with the use of the products can also be reported to the FDA’s MedWatch Adverse Event Reporting program.

“AvKARE has notified its distributors and customers and is arranging for the return of all recalled products of the listed lots. Distributors that have any of the subject product, which is being recalled, should contact customer service at AvKARE at 1-855-361-3993 or email [email protected] to arrange for the return of the product,” informed the company.

Disclaimer : This article is for informational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.